Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

What causes severe red rash on face and eye when on betablocker for hyperthyroidism?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 1109 Questions
My thyroid has been overactive,and only taking a betablocker,but noticed when stressed out I develop a rash only on my face,first my eyelids,then the tip of my nose,down to my lips and underneath my lips...It resembles a "carpet burn",this time its worse lasting 3-4 days without any improvement!The rash seems to follow eye dryness,redness then crepy dry eyelids,when scratched swell up...Took Benadryl and use vaseline to no avail!
Posted Mon, 3 Feb 2014 in Thyroid Problem and Hormonal Problems
Answered by Dr. Manjeth Kumar G 1 hour later
Brief Answer: Symptoms of High thyroxine ( Overactive thyroid). Detailed Answer: Hello, I have gone through your query and understand your concern. You are now suffering from the symptoms of high thyroid hormone called thyroxine. People with hyperthyroidism also are treated with beta-blockers like propranolol to help with hyperthyroidism symptoms such as rapid heart rate, blood pressure, palpitations, tremor, and irregular heart rhythms. But this would not control thyroid hormone levels and their function in body. You need complete clinical evaluation for further signs and symptom of hyperthyroidism. Please do the thyroid profile test including TSH, T4 (or Free T4), T3 (or Free T3) and also Radioactive Iodine Update (RAI-U) tests. The Radioactive Iodine Update (RAI-U) test, which visualizes the thyroid and its ability to absorb iodine, is also used to diagnose hyperthyroidism, and help determine whether the hyperthyroidism was caused by Graves' disease. Depends on the TSH and thyroxine level, you may need anti thyroid drugs like Methimazole or propyl thiouracil. Radioactive iodine can also be used. Please continue the beta blocker and consult a endocrinologist. Hope this helps. Please write back for further queries. Wishing you good health.
Above answer was peer-reviewed by
Follow-up: What causes severe red rash on face and eye when on betablocker for hyperthyroidism? 5 hours later
Thank-you for your answer.I am scheduled for TSH blood tests,but it seems the medical community doesn't want to address my thyroid issue,even though bloodtests in the ER noted high thyroxine which was diagnosed as General Anxiety Disorder and hypertension.My primary care provider wants to wait on the blood tests and honestly I hope I do not have a chronic auto-immune disease but have been suffering for over a year now and long to diagnose all my symptoms correctly.Is there anything for now to alleviate this awful rash,it is really "cramping my style"....
Answered by Dr. Manjeth Kumar G 17 hours later
Brief Answer: Antithyroid drugs. Regular face wash. Avoid sunlig Detailed Answer: Hello, As your thyroxine level is high, better consult your treating physician and take proper anti thyroid drugs. Meantime, avoid exposure to direct sunlight as it may cause further pigmentation and burns. You should also include a lot of vegetables and fruits in your diet. Fruits that are rich in vitamin C, like lime and oranges, should be eaten regularly. The antioxidant properties present in these fruits help fight body rashes. Maintain good personal cleanliness and hygiene. It is very important to wash and clean the face regularly with a mild body cleanser. The water used for cleansing should be warm and not hot. The skin should be thoroughly dried with a clean towel. Avoid harsh chemicals such as those in cosmetics, hair dyes, soaps and detergents as well as avoiding other skin irritants. Refrain from using deodorants, cosmetic, ointments or lotions on the rash. Hope this helps. Please write back for further queries. Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor